South Dakota, 2007

Hail and Damaging Winds in South Dakota, August 3, 2007

August 3, 2007 · NWS UNR · 12 events in 2 counties and zones

A supercell thunderstorm developed along the northeastern slopes of the Black Hills and moved southeast across the Rapid City area and onto the plains southeast of the city. Large hail to near tennis ball size fell across southwestern and southern parts of Rapid City, while hail almost to softball size fell near Hart Ranch and the Black Gap subdivision just south of the city limits, causing…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$557,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A supercell thunderstorm developed along the northeastern slopes of the Black Hills and moved southeast across the Rapid City area and onto the plains southeast of the city. Large hail to near tennis ball size fell across southwestern and southern parts of Rapid City, while hail almost to softball size fell near Hart Ranch and the Black Gap subdivision just south of the city limits, causing extensive damage. The storm weakened as it moved into eastern Custer County and northwestern Shannon County. Heavy rain also caused some minor street flooding in the Rapid City area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 3, 2:00 PM MST, 4 hours 25 minutes earlier.

Area forecast discussion, Aug 3, 2:00 PM MST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
300 PM MDT FRI AUG 3 2007

.DISCUSSION...WATER VAPOR IMAGERY SHOWING A WEAK RIDGE ACROSS THE
NORTHERN PLAINS WITH SEVERAL EMBEDDED SHORTWAVES MOVING THROUGH
TODAY. LATEST OBS SHOW A SURFACE TROUGH EXTENDING FROM SE MT ACROSS
THE SD/WY BORDER INTO SE WY. STRONG RETURN FLOW CONTINUES ACROSS
MUCH OF THE SD PLAINS...ESPECIALLY ACROSS SOUTH CENTRAL
ZONES...BRINGING AMPLE MOISTURE NORTH. THOUGH HEATING HAS BEEN
LIMITED WITH EXTENSIVE CLOUD COVER TODAY...DEWPOINTS IN THE UPPER
60S HAS COMPENSATED ENOUGH TO BRING CAPE VALUES IN THE 1000 TO 2000
J/KG RANGE. THE LOW LEVEL JET WILL STRENGTHEN ACROSS CENTRAL
NEBRASKA AND SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON INCREASING
THE 0-1 KM SHEAR TO 15 TO 25 KT. THE STRONG LOW LEVEL SHEAR AND LOW
LCL HEIGHTS HAVE PRODUCED A DECENT THREAT FOR TORNADOES LATE THIS
AFTERNOON INTO THE EARLY EVENING HOURS. THUS TORNADO WATCH 561 HAS
BEEN ISSUED FOR SOUTH CENTRAL SD UNTIL 10 PM MDT. ANOTHER SHORTWAVE
WAS MOVING INTO SE MT AND CENTRAL WY ATTM. AHEAD OF THIS WAVE...MORE
STORMS WERE FIRING IN SE MT AND VIS SAT SHOWING TOWERING CU ALONG A
BOUNDARY EXTENDING THROUGH THE NORTHERN HILLS. COULD HAVE ADDITIONAL
SEVERE STORMS DEVELOPMENT IN THE NEXT FEW HOURS BEFORE SLIDING
EASTWARD. HEAVY RAINFALL AMOUNTS ARE POSSIBLE WITH ANY STORM THAT
DEVELOPS. SOME AREAS HAVE ALREADY SEEN 2 TO 4 INCHES OF QPF ACROSS
JACKSON AND MELLETTE COUNTIES FROM THE STORMS THIS MORNING. THIS
EVENING THE STORMS ARE EXPECTED TO CONSOLIDATE INTO AN MCS AND SLIDE
THROUGH CENTRAL SD AHEAD OF A DEEPENING SURFACE LOW.

THE WEAK UPPER LEVEL RIDGE WILL PERSIST THROUGH THE REST OF THE
SHORT TERM. THE WEAK SOUTHWEST FLOW ALOFT WILL CONTINUE TO BRING
SHORTWAVES ACROSS THE AREA WITH AFTERNOON/EVENING STORMS FIRING.
HIGHS WILL BE IN THE UPPER 80S TO MID 90S.

EXTENDED...ZONAL ORIENTED FLOW WILL DOMINATE THE WEATHER NEXT WEEK
OVER THE NORTHERN PLAINS. SEVERAL WAVES WILL CROSS THE AREA...WITH
THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS ON MONDAY. MID-WEEK
SHOULD BE MAINLY DRY. HAVE LEFT THE END OF THE WEEK DRY FOR NOW BUT
BASED ON THE TIMING OF THE WAVES...MAY HAVE TO RAISE POPS FOR THE
END OF THE WEEK IN LATER FORECASTS. TEMPERATURES WILL BE ABOVE
NORMAL.

&&

.AVIATION...SCT -SHRA/-TSRA BE FOUND ACROSS THE FORECAST AREA
THROUGH THIS EVENING. MVFR CIGS/VSBYS WITH SOME AREAS OF IFR
CONDITIONS ARE EXPECTED TO DEVELOP OVER WESTERN AND CENTRAL SOUTH
DAKOTA OVERNIGHT. VFR CONDITIONS ARE EXPECTED ACROSS THE REST OF THE
AREA.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&

CALDERON/RICHARDS
Hazardous weather outlook, Aug 3, 5:30 AM MST, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
630 AM MDT FRI AUG 3 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-041300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
630 AM MDT (730 AM CDT) FRI AUG 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TODAY INTO THIS EVENING BEFORE TAPERING
OFF LATER TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS
MAY BECOME SEVERE OVER NORTHEAST WYOMING ALONG WITH WESTERN AND SOUTH
CENTRAL SOUTH DAKOTA. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE
MAIN THREATS. ALSO...SOME OF THE THUNDERSTORMS ARE EXPECTED TO BE
SLOW MOVING WHICH MAY RESULT IN LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS OVER VARIOUS PARTS OF THE AREA
FROM SATURDAY AFTERNOON THROUGH MONDAY. AT THIS TIME SEVERE WEATHER
IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Aug 3, 3:14 PM MST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
414 PM MDT FRI AUG 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     FUNNEL CLOUD     1 SE SPRING CREEK       43.11N 101.00W
08/03/2007                   TODD               SD   EMERGENCY MNGR

            SPOTTERS REPORTED FUNNEL CLOUD 1.5 MILES SOUTHEAST OF
            SPRING CREEK AREA.

&&

WETENKAMP
Local storm report, Aug 3, 3:48 PM MST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
448 PM MDT FRI AUG 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     TORNADO          11 SE SAINT FRANCIS     43.03N 100.75W
08/03/2007                   TODD               SD   TRAINED SPOTTER

            SPOTTERS REPORTED TORNADO ON THE GROUND WITH VISIBLE
            DEBREE CLOUD.

&&

WETENKAMP
Local storm report, Aug 3, 4:05 PM MST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
505 PM MDT FRI AUG 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     TORNADO          11 SE SAINT FRANCIS     43.03N 100.75W
08/03/2007                   TODD               SD   TRAINED SPOTTER

            SPOTTERS REPORTED TORNADO ON THE GROUND WITH VISIBLE
            DEBRIS CLOUD.

&&

WETENKAMP
Local storm report, Aug 3, 4:18 PM MST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
518 PM MDT FRI AUG 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             7 N IDEAL               43.65N 99.92W
08/03/2007  E0.75 INCH       TRIPP              SD   TRAINED SPOTTER

&&

WETENKAMP
Local storm report, Aug 3, 4:26 PM MST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
526 PM MDT FRI AUG 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLOOD            SAINT FRANCIS           43.14N 100.90W
08/03/2007                   TODD               SD   EMERGENCY MNGR

            STORM DRAINS BACKED UP IN TOWN.

&&

WETENKAMP
Local storm report, Aug 3, 5:05 PM MST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
605 PM MDT FRI AUG 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     FUNNEL CLOUD     9 N VALENTINE           43.00N 100.57W
08/03/2007                   TODD               SD   TRAINED SPOTTER

            SEVERAL FUNNEL CLOUDS REPORTED.

&&

WETENKAMP

The radar

The Rapid City radar (KUDX), 36 km away, was scanning. The volume nearest the first event began at 01:25 UTC.

Open the radar archive at this moment

Event by event

10 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Pennington

When
August 3, 6:25 PM MST
Where
Pennington County, 3 mi SW of Rapid City
Measured
1.75 in hail
Reported by
Public
Coordinates
44.049, -103.263

Hail, Pennington

When
August 3, 6:28 PM MST to 6:38 PM MST
Where
Pennington County, 2 mi SW of Rapid City
Measured
2 in hail
Reported by
Public
Coordinates
44.060, -103.249

Hail, Pennington

When
August 3, 6:28 PM MST
Where
Pennington County, 1 mi S of Rapid City
Measured
1 in hail
Reported by
NWS Employee
Coordinates
44.066, -103.220

Hail, Pennington

When
August 3, 6:36 PM MST to 6:45 PM MST
Where
Pennington County, 2 mi S of Rapid City
Measured
1.75 in hail
Reported by
Public
Coordinates
44.051, -103.220

Hail, Pennington

When
August 3, 6:40 PM MST
Where
Pennington County, 4 mi S of Rapid City
Measured
2.5 in hail
Property damage
$50,000
Reported by
NWS Employee
Coordinates
44.022, -103.220

Hail damaged automobiles near the intersection of South Highway 16 and Catron Boulevard.

Hail, Pennington

When
August 3, 6:44 PM MST to 6:50 PM MST
Where
Pennington County, 8 mi S of Rapid City to 8 mi SSE of Rapid City
Measured
4.25 in hail
Property damage
$500,000
Reported by
NWS Employee
Coordinates
43.964, -103.220

Hail to softball size broke windows and damaged roofs in the Black Gap subdivision. It also damaged vehicles and at least 70 motor homes at the Hart Ranch campgound.

Hail, Pennington

When
August 3, 6:45 PM MST
Where
Pennington County, 6 mi S of Rapid City
Measured
2.5 in hail
Property damage
$2,000
Reported by
Public
Coordinates
43.993, -103.220

Two house windows were broken by large hail.

Hail, Pennington

When
August 3, 6:50 PM MST to 7:00 PM MST
Where
Pennington County, 9 mi SSE of Rapid City to 10 mi SSE of Rapid City
Measured
3 in hail
Reported by
NWS Employee
Coordinates
43.960, -103.151

Hail, Pennington

When
August 3, 7:10 PM MST
Where
Pennington County, 15 mi SE of Rapid City
Measured
1.25 in hail
Reported by
Public
Coordinates
43.927, -103.007

Thunderstorm Wind, Custer

When
August 3, 7:30 PM MST
Where
Custer County, 3 mi SE of Fairburn
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.649, -103.178

Hail, Custer

When
August 3, 7:50 PM MST to 8:00 PM MST
Where
Custer County, 18 mi E of Fairburn
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.680, -102.860

Thunderstorm Wind, Custer

When
August 3, 7:50 PM MST to 8:00 PM MST
Where
Custer County, 18 mi E of Fairburn
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.680, -102.860

The combination of hail and wind broke windows on the west side of a house. A roof was blown off a shed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43111, 43114, 43115, 43116, 43117, 43125, 43130, 43164, 43132, 43171, 43167, 43170.